Stevens-Johnson Syndrome Follows Teen’s Use of Eye Drops

A 19-year-old girl in the United Kingdom required weeks of intensive care treatment and is looking at months of follow-up treatment following a dangerous drug reaction called <"">Stevens-Johnson syndrome after using Optrex eye drops. According to the Voice Online, Marian Adejokun’s body was covered in blisters very soon after using what was described as a small amount of Optrex to help with an itchy eye.

Within hours of using Optrex, said her mother, Remi, “Her face was full of blisters, her lips were very swollen, and the doctors didn’t know what was going on,” quoted the Voice Online. “I was crazy, beyond the worried stage and near to losing my mind,” she added. Marion spent nearly one month in the intensive care unit at the Royal London Hospital and was diagnosed with Stevens-Johnson syndrome explained the Voice Online.

Mail Online described Stevens-Johnson syndrome as being named after two pediatricians from the United States who explained it in 1922, is a rare and dangerous skin disorder that can be fatal if untreated. It is a hypersensitivity reaction that is often medication-related. Some medications that have been tied to Stevens-Johnson syndrome include <"">Motrin, <"">dilantin and <"">Accutane,

Affecting about two per one million people, Stevens-Johnson syndrome tends to impact women more than men and causes skin rashes; eyelid swelling; and blisters in the ears, nose, and mouth, noted Mail Online. Death is the worst outcome if Stevens-Johnson syndrome is not treated; however, the syndrome can lead to lung damage and permanent loss of sight. Treatment includes immediately taking patients off of whatever drug caused the dangerous reaction and the being given “IV fluids and high calorie formulas”; antibiotics, when needed, to prevent sepsis and other secondary infections; and pain medications, explained Mail Online.”

An Optrex spokeswoman responded to the event saying, “Extreme and unpredictable reactions are, of course, possible with any medication,” quoted the Voice Online.

Meanwhile, Marian lost layers of her skin saying, “Everywhere was swollen. My nose was huge and my eyes were so red you could take a spoon and scrape out the blood,” quoted the Mail Online. After complaining of an itchy eye, Marian received a prescription for Optrex eye drops January 11th. Mrs. Adejokun applied the eye drops to her daughter’s eyes that night and within hours, Marian was covered in lumps and was rushed to the hospital, said the Mail Online.

Because of massive skin loss, Marian required foil sheet wrapping and is still being fed through a whole in her throat, wrote the Mail Online. Ms. Adejokun described her daughter’s condition, “There were so many blisters on Marian and her skin was just tearing off,” the Mail Online quoted.

Marian remained in intensive care until February 8th and was allowed to return home on February 19th. She must follow months of hourly moisturizing regimes that are meant to help heal her damaged skin, said the Mail Online.

“When I was in the intensive care unit, crying in pain, all I thought of was coming home,” said Marian, quoted Mail Online, which explained that Stevens-Johnson syndrome was triggered by a serious allergic reaction to the Optrex eye drops and an immune system disorder.

This entry was posted in Pharmaceuticals and tagged , , , , , . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.